Missouri, 2017

Hail and Damaging Winds in Missouri, May 26 to 27, 2017

May 26 to 27, 2017 · NWS EAX · 34 events in 9 counties and zones

On the morning and afternoon of May 27 strong storms took advantage of incredibly high instability over eastern Kansas and western Missouri. Storms initiated in eastern Kansas and produced some marginally severe hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the morning and afternoon of May 27 strong storms took advantage of incredibly high instability over eastern Kansas and western Missouri. Storms initiated in eastern Kansas and produced some marginally severe hail and strong winds. These storms then moved into Missouri and produced hail up to softballs and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 3:02 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 26, 3:02 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
402 AM CDT Fri May 26 2017

.Discussion...
Issued at 358 AM CDT FRI MAY 26 2017

A cluster of thunderstorms coincident with a mid-level shortwave
over northwest Missouri will continue to lift eastward through the
early morning. One particular cluster of storms over the southern
CWA continues to maintain strengthening trends, and appears to be
driven along the edge of an EML. This activity should continue to
advect eastward and support potential large hail across the
southern counties. By the mid-morning, all activity will lift
northeastward as a downstream ridge continues to build, with upper
level flow subsequently becoming southwesterly. As the shortwave
lifts into eastern Iowa, early afternoon convection will be
favored for areas across northeastern Missouri. However, low level
convergence is expected across the I-70 corridor near a stalled
frontal boundary. A surface low currently over north central
Oklahoma will lift northeastward during the afternoon, with
subsequent warm advection expected along and south of the frontal
boundary near I-70. Convection is possible along the boundary,
though should generally be limited to areas well east of the
Kansas City area. Existing steep mid-level lapse rates and
building MUCAPE values ranging from 3000 to 3500 J/kg along and
south of the boundary may support deep convection, though a weak
cap and marginal forcing should hinder widespread severe
potential. Regardless, isolated severe storms are possible along
the boundary, with large hail and strong winds being the primary
hazards. With stout warm advection in place as the surface low
lifts northeastward, high temperatures will rise into the lower
80s by the afternoon hours.

Attention will then turn to Saturday as a potent storm system
approaches the Southern and Central Plains. A large upper-level
trough will advect out of the Central Rockies and approach the
local area by the late weekend. Models continue to advertise an
MCS developing across southwestern Nebraska and eventually moving
into northwest Missouri by Saturday morning. The aforementioned
warm front will undergo little northward movement during this
time, permitting a moist and unstable airmass to build south of
the boundary by Saturday afternoon. Increasing low-level moisture
will send dewpoint values into the mid 60s to lower 70s for areas
south of I-70. MUCAPE values may exceed 4000 J/kg with 0-6 km
shear values ranging from 40 to 50 kts. Any mesoscale boundaries
driven by the MCS, along with a shortwave advecting over the
stalled boundary will trigger deep convection within a highly
unstable environment Saturday afternoon. While there is some
uncertainty in storm mode, anything that does develop will likely
be severe given the favorable environment. Primary hazards will
reside with large hail and damaging winds, and cannot rule out
tornadic potential near the warm front across central Missouri.

Dry conditions will quickly return to the area Sunday and through
the remainder of the holiday weekend, as temperatures peak in the
mid to upper 70s across the area. While isolated showers and storms
are possible by Tuesday and Wednesday, better chances will hold off
until the latter half of next week as another progged upper trough
advances over the region.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1140 PM CDT THU MAY 25 2017

VFR conditions are expected for this forecast period. An MCS has
been working its way across KS tonight but has started to diminish
as it has moved closer to the area. Its remnants are projected to
move northeast across northeast KS and northwest MO after 06Z. A
frontal boundary is expected to sweep through the area later in
the morning from the northwest shifting winds to the north-
northwest for the afternoon. In addition, a cumulus field should
develop this afternoon across the area around 4-5 kft. It is
possible to see some storms develop within this field, but that
depends on whether or not the cap breaks. Models are still not in
great agreement on this matter. Once the sun goes down, the
cumulus field will diminish, with mostly clear skies expected for
the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Grana
Hazardous weather outlook, May 26, 4:09 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CDT Fri May 26 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CDT Fri May 26 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Non-severe thunderstorms will be possible this morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 More widespread thunderstorm activity is expected on Saturday as a
 very unstable airmass develops over the region. Severe thunderstorm
 development is expected with all forms of severe weather possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 26, 2:42 AM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
342 AM CDT FRI MAY 26 2017

KSZ060-MOZ053-260915-
Linn KS-Bates MO-
342 AM CDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINN AND CENTRAL
BATES COUNTIES UNTIL 415 AM CDT...

At 341 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Hume, or 10 miles northeast of Pleasanton, moving east
at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Butler, Adrian, Amoret, Foster, Passaic, Ballard and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3830 9466 3844 9409 3836 9407 3824 9407
      3822 9408 3821 9405 3818 9405 3816 9462
TIME...MOT...LOC 0841Z 258DEG 36KT 3824 9453

Cutter
Special weather statement, May 26, 3:15 AM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
415 AM CDT FRI MAY 26 2017

MOZ053-054-260945-
Bates MO-Henry MO-
415 AM CDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR HENRY AND EAST CENTRAL BATES
COUNTIES UNTIL 445 AM CDT...

At 415 AM CDT, Doppler radar was tracking a strong thunderstorm near
Montrose, or 15 miles east of Butler, moving east at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Clinton, Calhoun, Deepwater, Montrose, Coal, Brownington, Tightwad,
La Due and Truman Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3838 9413 3850 9358 3823 9352 3821 9390
      3821 9405 3820 9405 3820 9411
TIME...MOT...LOC 0915Z 259DEG 41KT 3830 9405

Cutter
Special weather statement, May 26, 4:05 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT FRI MAY 26 2017

MOZ017-024-025-032-033-039-040-261045-
Macon MO-Adair MO-Saline MO-Chariton MO-Randolph MO-Linn MO-
Howard MO-
505 AM CDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHARITON...RANDOLPH...
SOUTHEASTERN ADAIR...SOUTHEASTERN LINN...NORTHERN HOWARD...
NORTHEASTERN SALINE AND MACON COUNTIES UNTIL 545 AM CDT...

At 504 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Linneus to near Marshall. Movement was
east at 40 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Moberly, Macon, Marceline, Slater, Salisbury, Huntsville, La Plata,
Glasgow, Bevier, Higbee, Keytesville, Bucklin, Atlanta, Callao,
Cairo, Armstrong, Brashear, Gilliam, New Cambria and Renick.

LAT...LON 3931 9231 3913 9314 3992 9301 4019 9235
      3995 9235 3995 9229
TIME...MOT...LOC 1004Z 247DEG 43KT 3990 9312 3915 9322

Welsh

The radar

The Pleasant Hill radar (KEAX), 152 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

20 hail, 14 thunderstorm wind. Local standard time, as filed.

Hail, Chariton

When
May 26, 4:19 AM CST to 4:20 AM CST
Where
Chariton County, 2.96 mi NNW of Prairie Hill
Measured
1 in hail
Reported by
Public
Coordinates
39.570, -92.800

Thunderstorm Wind, Cass

When
May 27, 11:23 AM CST to 11:26 AM CST
Where
Cass County, Belton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.820, -94.530

A member of the public reported a 60 mph wind gust.

Hail, Cass

When
May 27, 11:36 AM CST to 11:41 AM CST
Where
Cass County, 1.08 mi E of Archie
Measured
2.5 in hail
Reported by
Public
Coordinates
38.480, -94.350

Thunderstorm Wind, Cass

When
May 27, 11:36 AM CST to 11:39 AM CST
Where
Cass County, 2.07 mi S of Peculiar Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.700, -94.400

Trees were reported down on a fence. These trees were 12 inches and 20 inches in diameter.

Thunderstorm Wind, Cass

When
May 27, 11:39 AM CST to 11:42 AM CST
Where
Cass County, Harrisonville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.650, -94.350

Law Enforcement reported a 60 mph wind gust.

Thunderstorm Wind, Cass

When
May 27, 11:40 AM CST to 11:43 AM CST
Where
Cass County, 0.69 mi N of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.790, -94.270

On duty meteorologists at the WFO reported 60 mph wind gusts.

Hail, Cass

When
May 27, 11:46 AM CST to 11:49 AM CST
Where
Cass County, 1.62 mi E of Archie
Measured
1.75 in hail
Reported by
Public
Coordinates
38.480, -94.340

Thunderstorm Wind, Bates

When
May 27, 11:46 AM CST to 11:49 AM CST
Where
Bates County, 1.08 mi E of Adrian
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.400, -94.330

Trained spotter near Adrian reported 60 mph wind gusts.

Hail, Cass

When
May 27, 11:47 AM CST
Where
Cass County, 2.97 mi NNE of Archie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.520, -94.350

Hail, Bates

When
May 27, 11:51 AM CST to 11:54 AM CST
Where
Bates County, Adrian
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.400, -94.350

Hail, Bates

When
May 27, 12:02 PM CST to 12:07 PM CST
Where
Bates County, 1.28 mi WSW of Aaron
Measured
4.25 in hail
Reported by
Law Enforcement
Coordinates
38.410, -94.170

Hail, Bates

When
May 27, 12:03 PM CST to 12:07 PM CST
Where
Bates County, Ballard
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
38.370, -94.150

Hail, Cass

When
May 27, 12:08 PM CST to 12:10 PM CST
Where
Cass County, 0.54 mi E of Creighton
Measured
1.25 in hail
Reported by
Public
Coordinates
38.500, -94.070

Thunderstorm Wind, Henry

When
May 27, 12:08 PM CST to 12:11 PM CST
Where
Henry County, 0.69 mi S of Urich
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.460, -94.000

Tree damage was reported in Urich.

Thunderstorm Wind, Johnson

When
May 27, 12:20 PM CST to 12:23 PM CST
Where
Johnson County, 1.1 mi SE of Warrensburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.757, -93.738

Tree damage was reported on the University of Central Missouri campus.

Thunderstorm Wind, Johnson

When
May 27, 12:20 PM CST to 12:23 PM CST
Where
Johnson County, 2.97 mi SSE of Fayetteville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.840, -93.750

An 8 inch tree was down near State HWY OO and Business Route 13.

Hail, Henry

When
May 27, 12:25 PM CST
Where
Henry County, 0.88 mi SW of Clinton
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.370, -93.780

Thunderstorm Wind, Henry

When
May 27, 12:25 PM CST to 12:30 PM CST
Where
Henry County, 0.88 mi SW of Clinton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.370, -93.780

There were multiple reports of tree damage and powerlines down in Clinton as a result of strong winds.

Hail, Henry

When
May 27, 12:33 PM CST to 12:36 PM CST
Where
Henry County, 2.82 mi S of Clinton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.340, -93.780

Thunderstorm Wind, Henry

When
May 27, 12:33 PM CST to 12:36 PM CST
Where
Henry County, 2.82 mi S of Clinton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.340, -93.780

Trained spotters near Clinton reported 60 mph wind gusts.

Hail, Henry

When
May 27, 12:48 PM CST to 12:52 PM CST
Where
Henry County, 4.04 mi ESE of Gaines
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
38.260, -93.600

Several vehicles with their windshields broken due to hail at the Bucksaw Marina near Coal.

Hail, Pettis

When
May 27, 12:48 PM CST
Where
Pettis County, 0.54 mi W of Green Ridge
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -93.410

Hail, Henry

When
May 27, 12:53 PM CST to 12:57 PM CST
Where
Henry County, 5.55 mi S of Tightwad
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.240, -93.540

Hail, Henry

When
May 27, 12:53 PM CST
Where
Henry County, 0.69 mi S of Tightwad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.310, -93.550

Thunderstorm Wind, Henry

When
May 27, 12:53 PM CST to 12:56 PM CST
Where
Henry County, 0.88 mi SE of Tightwad
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.310, -93.540

Strong winds took out the spotter's weather station and brought down several tree limbs approximately 5 to 7 inches in diameter.

Hail, Henry

When
May 27, 12:54 PM CST to 12:57 PM CST
Where
Henry County, 3.25 mi E of Gaines
Measured
1.75 in hail
Reported by
Public
Coordinates
38.280, -93.610

Thunderstorm Wind, Saline

When
May 27, 12:55 PM CST to 12:58 PM CST
Where
Saline County, 0.88 mi NE of Marshall Jct
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.960, -93.210

A storm chaser near Marshall reported a measured 61 mph wind gust.

Hail, Cooper

When
May 27, 1:15 PM CST
Where
Cooper County, 1.38 mi S of Otterville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.700, -93.000

Thunderstorm Wind, Cooper

When
May 27, 1:35 PM CST to 1:38 PM CST
Where
Cooper County, 1.28 mi WSW of Boonville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.960, -92.750

Emergency Manager reported power lines down near Boonville.

Thunderstorm Wind, Cooper

When
May 27, 1:40 PM CST to 1:43 PM CST
Where
Cooper County, 1.75 mi ESE of Billingsville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.890, -92.750

Scattered tree damage was reported in various locations near Boonville.

Hail, Jackson

When
May 27, 4:29 PM CST
Where
Jackson County, 2.78 mi ENE of Grandview
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.890, -94.480

Hail, Jackson

When
May 27, 4:42 PM CST to 4:43 PM CST
Where
Jackson County, 0.69 mi N of Lone Jack Berry Arpt
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.880, -94.170

Hail, Pettis

When
May 27, 5:18 PM CST to 5:19 PM CST
Where
Pettis County, 0.54 mi W of Houstonia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.900, -93.380

Hail, Pettis

When
May 27, 5:21 PM CST to 5:22 PM CST
Where
Pettis County, 0.54 mi E of Houstonia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.900, -93.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704553, 704588, 704554, 704577, 704589, 704591, 704555, 704592, 704556, 704557, 704558, 704559, 704561, 704578, 704579, 704581, 704562, 704582, 704563, 704593, 704564, 704565, 704566, 704567, 704584, 704568, 704594, 704570, 704585, 704586, 704571, 704572, 704573, 704574.